Kansas, 2016

Hail and Damaging Wind in Kansas, August 24, 2016

August 24, 2016 · NWS DDC · 3 events in 1 county or zone

Several short wave troughs in a subtropical branch of the westerlies advanced into the region in the presence of a weak surface boundary. Thunderstorms were severe in only isolated areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Several short wave troughs in a subtropical branch of the westerlies advanced into the region in the presence of a weak surface boundary. Thunderstorms were severe in only isolated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 1:27 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 1:27 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
227 PM CDT WED AUG 24 2016

...updated short & long...

.SHORT TERM...(This evening through Thursday)
Issued at 222 PM CDT Wed Aug 24 2016

Forecast concern this period is mainly for convective evolution. Right
now, put more emphasis on the 4 km NAM and the ARW, as the NMMB solution
did not initialize well. The net result is two waves of precipitation
tonight and into tomorrow morning. The first will be across the eastern
zones as an enhanced convergence region pivots eventually out across
the forecast area. There may be some marginally severe winds and hail
with bulk shear of 40 kt and LHP values around 5, which is probably
a bit liberal. Radar mosaic is showing a lull in activity right now,
so there might be not much in this first wave. The second wave comes
through the overnight hours. Satellite WV imagery shows a plume of tropical
moisture advecting into the area with PWATS near the 75th percentile.
The above mentioned CAMs show heavy precipitation through the overnight
with isentropic lift over a sfc boundary that is draped across the area.
So, have made a spatiotemporal adjustments to near term pops to blend
in with the NAM and ARW. The HRRR only runs to 08Z, but does show scattered
convection as well. The main threat with this overnight activity will
be heavy rainfall. The 4 km NAM is the highest with the amounts. Have
about half an inch to an inch across the area with the precip starting
in the SW zones and the spreading northwest as the vortmax swings through
along with dynamic lift.

For tomorrow, this has a temperature bust written over it with upslope
northeasterly winds along and over the front. Weak CAA is expected,
so have gone with a cooler solution, particularly up north. Have a gradient
of low 70s to 80s. For precip, the frontogenetical zone sets up slightly
farther to the east and have the highest evening pops across the SE
and E zones.

.LONG TERM...(Thursday night through Wednesday)
Issued at 222 PM CDT Wed Aug 24 2016

The overall synoptic pattern still suggests broad southwesterly flow
aloft with lift along a low level baroclinic zone. The net result is
a continuation of thunderstorms through much of the long term domain.
Temperatures will moderate through the end of the week and into the
weekend, but trend close to normal. There might be cooler spots during
this period depending on diurnal convective evolution. A slightly drier
forecast may evolve next week as the warm sector spreads north along
with weak mid level ridging. The EC still shows a tropical feature
in the Gulf next week. This probably will not impact SW Kansas weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed Aug 24 2016

VFR conditions should prevail for KGCK/KDDC, with KHYS lagging. Winds
will be NE 5-15 kt. Weather disturbance will approach from the SW with
scattered showers and tsra through the overnight period. Prob30 looks
fine for now. Post system MVFR cigs possible in its wake by the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  75  60  80 /  60  40  50  40
GCK  59  76  59  78 /  60  20  30  40
EHA  58  77  57  80 /  60  30  30  30
LBL  62  77  60  81 /  60  40  40  40
HYS  60  73  58  77 /  60  60  50  50
P28  67  82  64  84 /  60  70  70  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Aug 24, 3:09 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT WED AUG 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-250915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
409 AM CDT WED AUG 24 2016 /309 AM MDT WED AUG 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A COLD FRONT WILL MOVE SLOWLY SOUTHWARD AND STALL OUT
ACROSS PARTS OF SOUTHWEST KANSAS BY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND
INTO THE AFTERNOON ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL
KANSAS AHEAD OF AN UPPER LEVEL TROUGH AND ALONG THE FRONTAL
BOUNDARY. SOME STORMS MAY BECOME STRONG TO SEVERE WITH HAIL FROM
DIME TO QUARTER SIZE AND OUTFLOW WINDS FROM 50 TO 60 MPH INTO THE
EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...MORE THUNDERSTORMS ARE IN THE FORECAST INTO SUNDAY,
THEN CHANCES DECREASE. SOME STORMS COULD BECOME MARGINALLY SEVERE
ON THURSDAY AFTERNOON AND EVENING GENERALLY SOUTH AND EAST OF
DODGE CITY.

HAZARDS WEATHER RISK...

  THURSDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 24, 3:58 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT WED AUG 24 2016

KSZ045-064-242300-
NESS KS-HODGEMAN KS-
458 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHERN
HODGEMAN COUNTIES UNTIL 600 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HORSETHIEF RESERVOIR...OR 16 MILES NORTHWEST OF
JETMORE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3811 10021 3827 10022 3855 9991 3844 9961
      3815 9959
TIME...MOT...LOC 2158Z 228DEG 22KT 3820 10015

UMSCHEID

The radar

The Dodge City radar (KDDC), 49 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hodgeman

When
August 24, 4:47 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.200, -99.920

Winds were estimated to be gusting to 65 MPH.

Hail, Hodgeman

When
August 24, 4:50 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Hail, Hodgeman

When
August 24, 5:02 PM CST
Where
Hodgeman County, 9.69 mi N of Jetmore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -99.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658794, 658792, 658793.